Minnesota, 2024

Tornadoes and Damaging Winds in Minnesota, August 5, 2024

August 5, 2024 · NWS ARX · 6 events in 4 counties and zones

During the evening hours on August 5th, a line of severe thunderstorms brought strong winds to portions of southeast Minnesota. Additionally, an embedded supercell thunderstorm would go on to produce two tornadoes in southeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$51,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the evening hours on August 5th, a line of severe thunderstorms brought strong winds to portions of southeast Minnesota. Additionally, an embedded supercell thunderstorm would go on to produce two tornadoes in southeast Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 5, 5:29 PM CST, 1 hour 13 minutes earlier. Its key messages:

  • Thunderstorms will increase late today into tonight with a risk for heavy rain/flooding and severe storms. The higher severe weather threat looks to be from southeast Minnesota and northeast Iowa, possibly into southwest Wisconsin.
  • Cooler, drier weather expected for much of the rest of the week with low rain chances at times.
Area forecast discussion, Aug 5, 5:29 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
629 PM CDT Mon Aug 5 2024

.KEY MESSAGES...

- Thunderstorms will increase late today into tonight with a
  risk for heavy rain/flooding and severe storms. The higher
  severe weather threat looks to be from southeast Minnesota and
  northeast Iowa, possibly into southwest Wisconsin.

- Cooler, drier weather expected for much of the rest of the
  week with low rain chances at times.

&&

.DISCUSSION...
Issued at 235 PM CDT Mon Aug 5 2024

Late this afternoon-Tonight:

A band of showers has been expanding eastward from central MN into
WI within a zone of mid-level frontogenesis. Late this afternoon,  a
shortwave trough will approach from the northern plains with a
surface low expected to pass eastward across Iowa tonight along the
surface boundary. Generally expect an uptick in storms later this
afternoon and evening across southern Minnesota/northern Iowa
and eventually southern Wisconsin as forcing from the wave
increases and interacts with a narrow zone of higher instability
(MLCAPE 1000-2000 J/kg) focused along the front.

With 45-55 kts of westerly 0-3 and 0-6 km bulk shear, organized
clusters/bowing structures or even supercells could evolve, posing a
risk for large hail and damaging winds late this afternoon and more
likely this evening. The 12Z HREF shows the strongest signal in the
updraft helicity fields across southeast MN and far northern IA this
evening, with some longer tracks, likely indicating more organized,
persistent convective structures. As hodograph size increases with
increasing low-level jet late today/this evening, some tornado
potential could evolve in a narrow corridor along the front if
storms can become surface-based. However, this potential would
be lower if storms remain north of boundary and the warm sector
remains capped from surface-based storms. Mesoscale trends will
need to be monitored later this afternoon to better discern the
likelihood of this potential.

As has been discussed for the past few days, the environment will
support heavier rainfall, especially as low-level moisture transport
increases this evening ahead of the wave. Precipitable water values
rise to nearly 200% of normal north of the boundary with warm cloud
depths around 4 km.  HREF 3-hour ensemble max rainfall reaches 3" in
spots, while 3-hour flash flood guidance is generally 2.5-4", lower
along our northern tier of counties in southeast Minnesota through
north-central Wisconsin where more rain has fallen recently. As a
result, antecedent conditions support a flood potential if heavier
rains fall in this area. However, given high rain in storms
tracking southeast along the instability gradient, did expand
the watch farther south into southeast Minnesota and southwest
Wisconsin. If areal coverage of higher amounts is high enough,
river systems may see some rises too. The organized rain/storms
will gradually diminish from west to east overnight as the
shortwave tracks east.

Tuesday-Monday:

A drier, cooler pattern will return for Tuesday, likely continuing
through the week as west to northwest flow aloft persists. The
shortwave trough impacting the area tonight will slide
southeast with dry, Canadian high pressure building southeast in
its wake and gradually clearing skies. Broad mid-level
troughing sinking south from Canada through late week will help
suppress the strong western US ridge and allow seasonably cool
air to infiltrate the Upper Mississippi Valley. There is some
signal for modest moisture return mid-week ahead of a front,
with some shower/storm potential (20-30%) later Wednesday into
Thursday but deep moisture return will be fairly weak with this
system. Otherwise, confidence for impactful showers/storms
through the weekend is low.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 628 PM CDT Mon Aug 5 2024

Main taf concern is convection at both RST/LSE taf sites this
evening. Then...MVFR/IFR conditions at both taf sites after 06z
Tuesday. Surface low will move quickly across the region this
evening and spread showers/storms into the taf sites. Brief periods
of MVFR/IFR conditions will accompany the convection this evening
mainly 01z to 06z Tuesday timeframe. Gusty winds of 40 to 50 knots
are possible with the stronger storms this evening. On backside of
surface low ceilings are expected to lower into MVFR/IFR after 06z
Tuesday. MVFR/IFR conditions will continue through the morning hours
Tuesday. Conditions will improve to VFR around 18z Tuesday...as high
pressure builds into the region and stratus deck erodes.

&&

.HYDROLOGY...
Issued at 235 PM CDT Mon Aug 5 2024

The flood watch has been expanded slightly southward across
southeast Minnesota and southwest Wisconsin with the potential
for clusters of storms with high rain rates (1 to 2" per hour).
Storms capable of producing heavy rain will move into these
areas late this afternoon, sticking around into tonight. While
overall amounts of 1" to 3" are expected, 3" to 5" is possible
in spots where storms frequent. Where storms frequent, localized
flooding is likely, especially in low lying areas and flood
prone areas such as culverts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Tuesday morning for WIZ029-032>034-041>044-
     053-055.
MN...Flood Watch through Tuesday morning for MNZ079-086>088-095-096.
IA...None.

&&

DISCUSSION...JM
AVIATION...DTJ
HYDROLOGY...JAR
Hazardous weather outlook, Aug 5, 1:48 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
248 PM CDT Mon Aug 5 2024

IAZ008>011-018-019-029-030-MNZ094-WIZ054-061-070000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Mower-Crawford-Grant-
248 PM CDT Mon Aug 5 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are likely tonight, some possibly severe. Large
hail, locally heavy rainfall and damaging winds will be the main
hazards with a lower chance for a tornado. Localized flooding
could develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be requested this afternoon or evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-095-096-WIZ029-032>034-041>044-053-055-070000-
Wabasha-Dodge-Olmsted-Winona-Fillmore-Houston-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Richland-
248 PM CDT Mon Aug 5 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are likely tonight, some possibly severe. Large
hail, locally heavy rainfall and damaging winds will be the main
hazards with a lower chance for a tornado. Localized flooding
could develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be requested this afternoon or evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-070000-
Taylor-
248 PM CDT Mon Aug 5 2024

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible tonight. Severe weather is not
expected, but any storms could produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

The radar

The Minneapolis radar (KMPX), 108 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
August 5, 6:42 PM CST
Where
Dodge County, 0.69 mi S of Dodge Center
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
44.020, -92.850

The public reported a 58 mph wind gust south of Dodge Center.

Thunderstorm Wind, Dodge

When
August 5, 6:48 PM CST
Where
Dodge County, 0.5 mi W of Mantorville
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
44.070, -92.760

The public reported a powerline blown down in Mantorville.

Thunderstorm Wind, Olmsted

When
August 5, 7:03 PM CST
Where
Olmsted County, 3.72 mi NW of Rochester
Measured
50 kt (58 mph) estimated gust
Crop damage
$5,000
Reported by
Public
Coordinates
44.070, -92.520

The public reported several snapped trees four miles southeast of Douglas.

Tornado, Mower

When
August 5, 7:18 PM CST to 7:20 PM CST
Where
Mower County, 3.99 mi SSE of Brownsdale to 3.41 mi SW of Renova
Rating
EF0
Path length
1.01 mi
Path width
30 yd
Crop damage
$20,000
Reported by
NWS Storm Survey
Coordinates
43.680, -92.830

This short EF-0 tornado occurred mainly in a farm field just north of Interstate 90 and about 7 miles east of Austin, Minnesota. Some tree damage occurred at a farm during the onset of the tornado.

Tornado, Mower

When
August 5, 7:43 PM CST to 7:50 PM CST
Where
Mower County, 5.23 mi SSW of Grand Meadow to 5.55 mi S of Grand Meadow
Rating
EF0
Path length
2.72 mi
Path width
70 yd
Property damage
$5,000
Crop damage
$25,000
Reported by
NWS Storm Survey
Coordinates
43.630, -92.620

This EF-0 tornado stayed mostly in open fields five miles north of Taopi, Minnesota. Tree and light structural damage was reported at one residence near the end of the tornado's path.

Thunderstorm Wind, Winona

When
August 5, 8:17 PM CST
Where
Winona County, 0.5 mi W of Winona
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
44.050, -91.660

The public reported a tree split lengthwise in Winona.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyThe tornado archive for Minnesota, 2024Warnings in Minnesota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212800, 1212801, 1212802, 1212805, 1212807, 1212803.